Alert archive / South Dakota / Tornado Warnings in 2000
Tornado Warning 1, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at May 11, 2000, 1:28 AM CDT for Todd County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 11, 2000, 1:28 AM CDT (06:28 UTC)
- Expired
- May 11, 2000, 2:00 AM CDT
- In force
- 32 min
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Todd County, SD
The radar
The North Platte radar (KLNX), 137 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 6.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1797 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
780 WFUS53 KUNR 110629 TORRAP SDC121-110700- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 1228 AM MDT THU MAY 11 2000 THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A * TORNADO WARNING FOR... EASTERN TODD COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 100 AM MDT * AT 1227 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADIC THUNDERSTORM 3 MILES EAST OF LAKEVIEW...OR ABOUT 14 MILES SOUTH OF MISSION...MOVING EAST AT 45 MPH. * SOME LOCATIONS AFFECTED ANTELOPE AROUND 1230 AM MDT OLSONVILLE AROUND 1235 AM MDT HIDDEN TIMBER AND LITTLEBURG AROUND 1245 AM MDT MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER SHELTER. LAT...LON 4327 10079 4302 10080 4299 10019 4339 10022 BAILEY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at May 10, 9:20 PM CDT, 4 hours 8 minutes earlier.
Area forecast discussion, May 10, 9:20 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 820 PM MDT WED MAY 10 2000 AFTERNOON PACKAGE AND MORNING MODELS VERIFYING WELL OVR THE CWA WITH PRECIP INCREASING MARKEDLY OVER THE PAST 3 OR 4 HOURS. MDLS CONTINUE TO SHOW BEST SWATH OF PRECIP TO OCCUR FROM GCC TO NR D07 BY MORNING...PRETTY MUCH WHERE 88D SHOWS BEST RETURNS. ALSO OLD MDLS AND QUICK LOOK AT NEW ETA SHOW WAA TO BE MAXIMIZED OVR THE SRN SD CWA COUNTIES AS LLVL JET IMPINGES ON BAROCLINIC ZONE. EXPECT PRECIP TO INCREASE IN THESE AREAS AS WELL DURING THE NEXT 3 OR 4 HOURS. UPDATES TO ZONES HAVE ONLY MADE SLIGHT MODIFICATIONS TO THE WORDING. HAVE TOYED WITH THE IDEA OF MENTIONING SOME SN IN HIGHEST BLACK HILLS...LIKE 6000 FEET AND ABOVE...BUT WITH WETBULB ZERO AT 8100 MSL...SNOW LINE MAY BE NEARER 6500 FEET...HIGHER THAN MOST RESIDENTS. SO WILL LEAVE OUT. .UNR...NONE. BAILEY
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 12:19 AM CDT | Severe Thunderstorm Warning | UNR | Bennett, Todd | 31 min |
| May 11, 12:52 AM CDT | Severe Thunderstorm Warning | UNR | Todd | 48 min |
| May 11, 2:18 AM CDT | Severe Thunderstorm Warning | UNR | Tripp | 47 min |
| May 11, 2:25 AM CDT | Tornado Warning | UNR | Tripp | 30 min |
| May 11, 2:56 AM CDT | Severe Thunderstorm Warning | UNR | Tripp | 14 min |
Nearby
Tornado Warnings in South Dakota, 2000Every tornado warning in 2000Tornadoes in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.